New acetaminophen for infants creating problems
When a child dies, the family’s anguish is palpable and may touch us close to home, especially if we have children. A few years ago, a man whose 10-year-old nephew lay dying in a hospital sent me this in an e-mail: “His precious little body is intubated and poked and catheterized in more places than you can possibly imagine. He currently has no signs of brain activity and will most likely pass away within the next 24 hours. The cause: an accidental overdose of Tylenol, one of the world’s top selling pain relievers.”
When a child dies, the family's anguish is palpable and may touch us close to home, especially if we have children. A few years ago, a man whose 10-year-old nephew lay dying in a hospital sent me this in an e-mail: "His precious little body is intubated and poked and catheterized in more places than you can possibly imagine. He currently has no signs of brain activity and will most likely pass away within the next 24 hours. The cause: an accidental overdose of Tylenol, one of the world's top selling pain relievers."
The man went on to say that his nephew had been sick earlier in the week with cold/flu like symptoms and he was given Tylenol for his symptoms over the next few days. The drug, also known as acetaminophen, built up in his system and caused irreversible liver damage.
While the details of this tragic acetaminophen overdose are unknown, one of the ways that unintentional childhood overdoses have occurred involves confusion between the two available acetaminophen liquid strengths. Although it seemingly escapes logic, an infant's formulation has been available that's about 3 times more potent than the formulation meant for older children. But that's so it can be measured in tiny amounts – as drops rather than teaspoons which babies might have trouble swallowing. The one for older children is 160 mg/5 mL (about a teaspoonful). Infants' drops are 80 mg per 1 mL or 80 mg per 0.8 mL, which would be 500 mg/5 mL. Again, it's about 3 times stronger.
Parents and even health professionals have confused the two formulations and have accidentally given an older child the prescribed amount of liquid using the more concentrated infant's drops, especially when tired from being up all night with a sick child. They could purchase the wrong formulation, or have both formulations if there are children of different ages in the household. Also, if the parents use infant's drops that are leftover from when their child was younger, and the physician assumes that the children's formulation will be used, the liquid dose that the physician prescribes will result in an error.
As I mentioned in an earlier blog, at an April 2011 FDA Advisory Committee meeting on this topic, manufacturers volunteered to move to just one concentration – the one that's now available for older children. FDA's Center for Drug Evaluation and Research (CDER) found that confusion caused by the different concentrations of liquid acetaminophen for infants and children was leading to overdoses that made infants seriously ill, with some dying from liver failure.
FDA is concerned that infants could be given too much or too little of the medicine if the different concentrations of acetaminophen are confused. Liver toxicity is the main concern if too much is given. However, giving too small a dose would also be a problem since a child's fever or pain would not be treated adequately. I am already aware of at least 8 reported medication errors due to this confusion in recent weeks.
Already, the newer single concentration products are on store shelves in pharmacies and supermarkets. But I'm worried that the new concentration may be inadvertently intermingled with the old concentration, especially since the products can look quite similar. The different concentrations may also be difficult to tell apart. I've noticed at least four of the newer infants' acetaminophen products on pharmacy shelves that did not have the new strength listed at all on the front panel of the carton.
On Friday, FDA issued a "Drug Safety Communication" to warn consumers and health professionals to check the strength and dose of acetaminophen they're using for infants or children. This should be required reading if you have children since it's likely you will be using acetaminophen products for them sooner or later, if not for yourself. So what follows is important advice.
Keep the outer cartons of products, and read the labels to avoid dosing errors and even accidental administration of more than one product containing acetaminophen, since it's also in cold medicines. Read the OTC Drug Facts label on the package very carefully to identify the concentration of the liquid acetaminophen, the correct dosage, and the directions for use. Importantly, use only the dosing device provided with the purchased product in order to correctly measure the right amount of liquid acetaminophen. The older infants' products have a dropper for measuring doses. The newer infants' products have an oral syringe enclosed, which is also depicted on the front label panel. There's also a form for older children that has a dosing cup instead of a syringe. Consult your pediatrician before giving this medication and make sure you're both talking about the same concentration. Parents also need to be familiar with the symptoms of acetaminophen toxicity (e.g., nausea, vomiting) since many of the symptoms may prompt additional doses of the drug.
To check out more Check Up items go to www.philly.com/checkup